Officials in La Crosse are warning the community about a powerful drug that has caused a spike in overdoses and deaths in recent weeks. Some medical professionals worry it could be a mix of fentanyl and a tranquilizer that has been devastating cities on the East Coast.
La Crosse police have responded to 10 non-fatal overdoses and five suspected overdose deaths since Jan. 1. Dr. Chris Eberlein, an emergency medicine physician at Gundersen Health System in La Crosse, said the death count is more than double what the community typically sees in a month and several deaths happened in the same weekend.
"It is also rare that you see so many in such a short period of time," Eberlein said. "Typically, they're spread out over the entire month."
Eberlein said officials are still waiting on toxicology reports to know for sure what substances are behind the deaths, but they're hearing reports that the drugs are mixed with some type of sedative. He said that makes sense given the substance's impact to patients' breathing and the decreased effectiveness of naloxone, an overdose reversal medication that's sold under the brand name Narcan.
Eberlein said the main concern is that it could be what's known as 'tranq,' a mix of fentanyl with an animal tranquilizer called xylazine that has become increasingly prevalent in cities like Philadelphia.
"That's something that we're definitely keeping an eye out for and trying to get more information on," he said. "But in the meantime, we're making sure people are aware to not use alone, to have Narcan available, call 911 when needed and to use rescue breathing."
Xylazine is added to fentanyl to prolong the user's high. But Dr. Ben Weston, chief health policy advisor for Milwaukee County, said it also makes the substance much more dangerous if the person experiences an overdose.
"On a daily basis in Wisconsin, people are getting naloxone and having their lives saved from an overdose," he said. "But the challenge is that naloxone works for opioids. It doesn't work for xylazine."
Weston said xylazine can also create "horrendous" skin wounds on users, a side effect that is likely due to the drug constricting blood vessel movement.
Sign up for daily news!
Stay informed with WPR's email newsletter.
Weston said Milwaukee County saw its first fentanyl overdose death with xylazine present in 2019 and had another four cases, or about 1 percent, in 2020. In 2021, xylazine was present in nearly 8 percent of all fentanyl overdose deaths in the county.
The county medical examiner is still finalizing 2022 numbers, but Weston said so far xylazine has been present in more than 10 percent of fentanyl overdose deaths. He said the county will likely match or surpass the record number of overdose deaths seen in 2021.
In Madison, Dr. Elizabeth Salisbury-Afshar with UW Health said they have not seen any indications that xylazine-laced drugs are present in the community. But she said it's often hard to know what is present in the local drug supply.
"Because death reports are typically done at the county level, it really comes down to the county medical examiners. Are they testing for xylazine? Is that being reported on the death certificate?" she said. "That, in combination with any law enforcement drug seizure testing that's happening, is generally the way that we sort of have a sense of how the drug supply is evolving."
While the number of overdose deaths have continued to increase in Wisconsin and Dane County in recent years, Salisbury-Afshar said UW Health has not seen a similar increase in numbers of people coming into the ER after an overdose. She's concerned more people could be using alone or there could be increased fear of facing legal ramifications if they call 911. Salisbury-Afshar said an additive like xylazine makes seeking medical help even more important in the event of an overdose.
Weston said it's hard to know whether xylazine will be temporarily popular in street drugs or if it will continue to be a threat to communities. But given the yearly increases in his county, he thinks county medical examiners and other health officials across the state need to be on the lookout for the drug mix.
"It changes how our fire departments or EMS personnel are approaching these patients, especially when naloxone may not reverse the overdose that they're experiencing," Weston said. "It is important to know that it's out there and to have some idea of how much is out there."
If you or someone you know is struggling with addiction, call the Wisconsin Addiction Recovery Helpline at 211 or text your ZIP code to 898211.